Contact

Get Help Now

WI IL IA

A New Warning About the Use of Coumadin in Nursing Homes

It’s important that the nursing home staff monitors all residents’ medication, including blood thinnersA recently released government report found that 165 nursing home residents were hurt or killed between 2011 and 2014 because of mistakes that the nursing home made when giving these residents the drug Coumadin, or its generic version called warfarin. Now, the federal government is warning nursing homes that they need to prevent these medication mistakes, injuries, and deaths by carefully monitoring residents who take these drugs.

The Danger of the Wrong Dose

Coumadin can be dangerous when a resident receives more or less than prescribed. Specifically:

  • A person who receives too much Coumadin or warfarin may suffer internal bleeding.
  • A person who receives too little Coumadin or warfarin may suffer a blood clot or stroke.

When used correctly, these drugs can be lifesaving. However, patients receiving these drugs need to be closely monitored so that they don’t suffer the adverse effects described above.

Nursing Homes Should Take Reasonable Steps to Prevent Complications

Some of the steps that nursing homes can take include:

  • Monitoring the rate at which a resident’s blood clots.
  • Carefully charting the time and dose of medication every time Coumadin or warfarin is given.
  • Knowing how often to order tests to check for complications.
  • Having a doctor identified in case there is a problem.

If your loved one is taking Coumadin or warfarin and resides in a nursing home, then please talk to nursing home staff about the steps they will take to prevent a serious complication or tragedy. Additionally, if your loved one has already been hurt by a nursing home’s negligence in administering this medication or monitoring her while she was on this medication, then please start a live chat with us today and learn more about your family’s options.

Jason F. Abraham
Managing Partner, Hupy and Abraham
Be the first to comment!
Post a Comment